Bulletin of Mathematical Biology

, Volume 68, Issue 2, pp 361–384 | Cite as

A Sufficient Condition for Reducing Recursions in Hidden Markov Models

Original Article


In hidden Markov models, the probability of observing a set of strings can be computed using recursion relations. We construct a sufficient condition for simplifying the recursion relations for a certain class of hidden Markov models. If the condition is satisfied, then one can construct a reduced recursion where the dependence on Markov states completely disappears. We discuss a specific example—namely, statistical multiple alignment based on the TKF-model—in which the sufficient condition is satisfied.


Hidden Markov model Recursions Reduction Markov states Statistical alignment 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Durbin, R., Eddy, S.R., Krogh, A., Mitchison, G., 1998. Biological Sequence Analysis: Probabilistic Models of Proteins and Nucleic Acids. Cambridge University Press, Cambridge, UK.MATHGoogle Scholar
  2. Hein, J., 2001. An algorithm for statistical alignment of sequences related by a binary tree. In: Altman, R.B., Dunker, A.K., Hunter, L., Lauderdale, K., Klein, T.E. (Eds.), Proceedings of the Pacific Symposium on Biocomputing, World Scientific, Singapore, pp. 179–190.Google Scholar
  3. Hein, J., Jensen, J.L., Pedersen, C.N.S., 2003. Recursions for statistical multiple alignment. PNAS 100, 14960–14965.CrossRefPubMedGoogle Scholar
  4. Lunter, G.A., Miklós, I., Song, Y.S., Hein, J., 2003. An efficient algorithm for statistical multiple alignment. J. Comput. Biol. 10, 869–889.CrossRefPubMedGoogle Scholar
  5. Rabiner, L.R., 1989. A tutorial on hidden Markov models and selected applications in speech recognition. Proc. IEEE 77, 257–286.CrossRefGoogle Scholar
  6. Steel, M., Hein, J., 2001. Applying the Thorne–Kishino–Felsenstein model to sequence evolution on a star-shaped tree. Appl. Math. Lett. 14, 679–684.CrossRefMathSciNetMATHGoogle Scholar
  7. Thorne, J.L., Kishino, H., Felsenstein, J., 1991. An evolutionary model for maximum likelihood alignment of DNA sequences. J. Mol. Evol. 33, 114–124.CrossRefPubMedGoogle Scholar

Copyright information

© Society for Mathematical Biology 2006

Authors and Affiliations

  1. 1.Department of StatisticsUniversity of OxfordOxfordUK
  2. 2.Department of Computer ScienceUniversity of California at DavisDavisUSA

Personalised recommendations